| Model Number |
RI-2 |
| Medical Device Problem Codes |
Restricted Flow rate (1248); Insufficient Heating (1287); Overheating of Device (1437)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
09/23/2021
Type of Reportable Event
Malfunction
Event or Problem Description
On (b)(6) 2021, belmont medical technologies (b)(4) reported the following: "system error 101.The case was a pelvic exenteration which is a specialist operation which is only carried out in 2 hospitals in the (b)(6), during the operation various products were infused, in the main blood, ffp and a couple of units of hartmans solution.The procedure started around 9am and everything was great throughout the day, infusion rates were very good and reaching the levels required.Infusion rates went from very low to very high as and when needed and it was noted that staff had to keep pressing set rate to match actual rate several times as the machine struggled to deliver what was being asked of it.Around 11pm during a massive bleed the machines screen pixilated and then came up with the 101 error message, as per instructions on screen the circuit was removed and blood wasted, the team had to manually squeeze blood products in by hand while swapping to the level 1 infuser." on (b)(6) 2021, belmont medical technologies subsequently received the following (b)(6) report: "details of incident / nature of device defect test: after prolonged use (around 1020h - 2300h), the belmont rapid infuser (serial number (b)(4)) overheated and stopped working during a pelvic exenteration procedure.Details of injury (to patient, carer or healthcare professional): this occurred during a torrential bleed, resulting in serious hypovolaemia and hypotension whilst an alternative means of rapid infusion was sought.The circuit that had to be removed also contained a lot of blood products which then had to be wasted.Action taken (includes any action by patient, carer or healthcare professional, or by the manufacturer or supplier): as per on-screen instructions, the clinician removed the circuit and blood was wasted.Manually squeezed blood products whilst switching to the level 1 infuser.The device was bagged, labelled and removed from the department.Currently held in quarantine in clinical engineering department.Awaiting further instructions from (b)(6) prior to commencing technical investigation.".
Additional Manufacturer Narrative
The rapid infuser, ri-2 involved in the incident is currently being held in quarantine by the hospital's clinical engineering department and therefore is not available for investigation by belmont medical technologies.The user's report to belmont stated that the unit exhibited system error #101 (heating fault alarm) and system error #102 (over temperature alarm).In the event of a system error #101 (heating fault alarm), the rapid infuser exhibits the following alarm message: "check temperature probes for blockage.Clean windows.Press retry to continue.Service machine if error persists." in the event of an "over temperature" alarm, the following alarm message is displayed: "infusate over temperature.Discard disposable and blood.Restart system with a new disposable.Service machine if error persists." the user's (b)(6) report states that the device "overheated" but did not detail a specific system error/alarm.Based on the user's report that the device "overheated" and the statement "as per on-screen instructions, the clinician removed the circuit and blood was wasted", the alarm described has been identified as a system error #102 "over temperature" alarm.The following conditions may result in an over temperature alarm: fluid supply is over the temperature limit; temperature probes are wet, dirty, or blocked; restricted flow or out of fluid.The users reported to belmont that hartmann's solution was infused during the procedure.The use of lactated ringer's and other calcium-containing solutions, such as hartmann's, is contraindicated, as adding calcium to citrated blood will compromise the anticoagulants in the blood and promote clotting, which can lead to clot formation inside the heat exchanger and block blood flow.If this occurs, the stainless steel rings inside the heat exchanger can become overheated and cause an over temperature/overheating situation.A warning statement, "do not mix lactated ringer's or other solutions containing calcium with citrated blood products" is provided in the operator's manual, in the quick reference guide, and on a label affixed to the top of the ri-2 itself.The users also reported that "staff had to keep pressing set rate to match actual rate several times as the machine struggled to deliver what was being asked of it." the ri-2 may not infuse at the set rate or reduce the infusion rate if the system is keeping the pressure in the line under the pressure limit.The operator's manual provides recommended operator actions in the event that the flow rate is slowing down or will not go at the set rate.The operator's manual also provides a chart to help the user choose an appropriate cannula size for the desired flow rate and infusate.The manufacturing records for this serial number were reviewed and no anomalies were identified.The user's (b)(6) report stated that the incident resulted in hypovolaemia and hypotension while an alternative means of rapid infusion was sought, however the report to belmont indicated no permanent injury to the patient as a result.A supplemental report will be submitted upon completion of the investigation, or as additional information becomes available.